Multinodular goitre is not associated with eye disease, unless in a rare case of Marine–Lenhart syndrome where it coexists with Grave’s disease. Therefore, other causes of exophthalmos need to be ruled out when the eye disease is seen in a patient with multinodular goitre. Confusion can arise in patients with features suggestive of Graves’ ophthalmopathy in the absence of thyroid-stimulating hormone receptor autoantibodies and no evidence of other causes of exophthalmos. We present a case of multinodular goitre in a patient with exophthalmos which flared up after iodine contrast-based study. A 61-year-old Australian presented with a pre-syncopal attack and was diagnosed with toxic multinodular goitre. At the same time of investigations, to diagnose the possible cause of the pre-syncopal attack, computerised tomographic (CT) coronary artery angiogram was requested by a cardiologist. A few days after the iodine contrast-based imaging test was performed, he developed severe eye symptoms, with signs suggestive of Graves’ orbitopathy. MRI of the orbit revealed features of the disease. Although he had pre-existing eye symptoms, they were not classical of thyroid eye disease. He eventually had orbital decompressive surgery. This case poses a diagnostic dilemma of a possible Graves’ orbitopathy in a patient with multinodular goitre.
Graves’ orbitopathy can occur in a patient with normal autothyroid antibodies. The absence of the thyroid antibodies does not rule out the disease in all cases.
Graves’ orbitopathy can coexist with multinodular goitre.
Iodine-based compounds, in any form, can trigger severe symptoms, on the background of Graves’ eye disease.
Primary hypothyroidism is a common endocrine condition, most commonly caused by autoimmune thyroiditis (Hashimoto’s disease) while Graves’ disease is the most common cause of hyperthyroidism. Hypothyroidism is usually a permanent condition in most patients requiring lifelong levothyroxine treatment. Transformation from Hashimoto’s disease to Graves’ disease is considered rare but recently been increasingly recognised. We describe a case of a 61-year-old lady who was diagnosed with hypothyroidism approximately three decades ago and treated with levothyroxine replacement therapy. Approximately 27 years after the initial diagnosis of hypothyroidism, she started to become biochemically and clinically hyperthyroid. This was initially managed with gradual reduction in the dose of levothyroxine, followed by complete cessation of the medication, but she remained hyperthyroid, ultimately requiring anti-thyroid treatment with Carbimazole. This case highlights that there should be a high index of suspicion for a possible conversion of hypothyroidism to hyperthyroidism, even many years after the initial diagnosis of hypothyroidism. To our knowledge, this case illustrates the longest reported time interval between the diagnosis of hypothyroidism until the conversion to hyperthyroidism.
Occurrence of Graves’ disease after primary hypothyroidism is uncommon but possible.
In this case, there was a time-lapse of almost 28 years and therefore this entity may not be as rare as previously thought.
Diagnosis requires careful clinical and biochemical assessment. Otherwise, the case can be easily confused for over-replacement of levothyroxine.
We suggest measuring both anti-thyroid peroxidase (TPO) antibodies and TSH receptor antibodies (TRAB) in suspected cases.
The underlying aetiology for the conversion is not exactly known but probably involves autoimmune switch by an external stimulus in genetically susceptible individuals.